Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 8, 2017, 1:00 AM EDT for Caswell County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2017, 1:00 AM EDT (05:00 UTC)
- Expired
- Aug 8, 2017, 1:30 AM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
County Caswell County, NC
The radar
The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1088 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.5
The text
As transmitted.
723
WWUS81 KRNK 080500
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
100 AM EDT TUE AUG 8 2017
NCZ006-080530-
Caswell-
100 AM EDT TUE AUG 8 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASWELL COUNTY...
At 100 AM EDT, a strong thunderstorm was located near Prospect Hill,
moving northeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Prospect Hill...
and Baynes.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3625 7935 3626 7934 3634 7915 3628 7915
3624 7916
TIME...MOT...LOC 0500Z 243DEG 26KT 3623 7925
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:02 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 7, 9:02 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 902 PM EDT Mon Aug 7 2017 .SYNOPSIS... Low pressure progressing east northeast over central West Virginia will continue through the mid Atlantic states tonight before exiting into the Atlantic Ocean early Tuesday. This will bring a cold frontal boundary through the area early on Tuesday with high pressure settling in during the evening hours. The frontal boundary is expected to push back north later in the week, once again introducing precipitation chances to the forecast area. && .NEAR TERM /THROUGH TUESDAY/... As of 845 PM EDT Monday... Bands of mostly heavy rain producing showers and storms continue across southern/eastern sections tonight, just south of a slow moving surface front that lingers across the mountains. Ahead of the boundary, still seeing some instability linger over the southern half given Pwats of around 2 inches per GSO evening raob, and more of a southwest trajectory. Latest short term solutions continue to key in on more organized convection taking shape espcly piedmont overnight, where the HRRR has heavier rainfall lingering along 85h residual theta-e ridging until just before dawn. Thus upping pops to categorical for a few more hours southeast sections including a heavy rain mention. Elsewhere will gradually trim back pops from northwest to southeast overnight, overall similar to the previous forecast at this point. Given cloudy skies overnight and very moist conditions, expect some locations to remain in the 70s for lows espcly east. Therefore nudged up in spots closer to the latest Lav numbers overnight. Previous valid discussion as of 300 PM EDT Monday... Current surface observations show a warm/stationary front draped nearly west to the east across the interstate 64 corridor in WV/VA and a cold front hanging northeast to southwest across central TN/KY. In between these boundaries, scattered showers with a few rumbles of thunder continue to impact portions of the forecast area, dropping locally heavy rainfall. These showers and storms are expected to continue through the remainder of the afternoon and evening as the frontal boundaries progress eastward. Axis of heaviest precipitation should shift slightly east this during the evening hours, focusing along and east of the Blue Ridge Mountains where better instability and higher Pwat values (2 - 2.25 inches) are located. Here, additional accumulation amounts could range from a half inch to three quarters of an inch, with amounts potentially exceeding an inch in a few isolated spots. Luckily, with dry antecedent conditions, ponding of water and/or flooding should remain isolated as we head into the overnight hours, however, this could change if persistent downpours train over the same areas. The severe weather threat has been quiet thus far, but a few breaks in the cloud deck in the warm sector has allowed for 1000 J/KG MUCAPE to form along and south of US 460. This, combined with modest shear could be enough to support a few potentially strong storms this afternoon/evening, located primarily close to the VA/NC state line. Short term models have the cluster of showers/storms moving out of eastern TN/KY as being the primary forcing mechanism of these potential storms, and remain rather bullish with their potential, especially between 6pm - 8pm. Tonight, heaviest rain/storm chances come to an end slowly NW to SE as the boundary pushes through. This trend seems to be persistently slowing with each model run, so have delayed POPs/Clouds from exiting southeast of our area until mid to late afternoon Tuesday. This trend will work to keep overnight lows mild, settling in the mid 60s in the mountains to near 70 in the Piedmont. Fog formation not out of the question, especially in the higher elevations where precip may come to an end before sunrise. High pressure settles over the region midday Tuesday, allowing a clearing trend and drier conditions to take hold. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 300 PM EDT Monday... Northern stream shortwave expected to shift the frontal boundary south of our region Tuesday night, but deeper moisture and boundary stall not far, where there could be showers lingering Tuesday evening south of the VA/NC border. Return flow around the high should bring a return of isolated threat of showers Wednesday afternoon to the southern Blue Ridge and adjacent areas into Southwest VA and the NC foothills. Temperatures should stay close to normal Tuesday night, with lows in the mid to upper 50s mountains, to lower to mid 60s east. With high pressure nearby Wednesday and east flow, temperatures should stay below normal, with highs ranging from the 70s mountains, to lower 80s piedmont. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 300 PM EDT Monday... Active pattern remains this period as broad mean trough stays situated from the Great Lakes into the Gulf Coast states. A frontal boundary stays south of us Wednesday night gradually dissipating while next upstream front slowly edges into the Ohio Valley by Saturday, reaching the central Appalachians by Monday. Model consensus showing best chance of showers/storms to be more diurnal at times, with greater increase in 24 hour chances as the front moves late in the weekend into Monday. This far out will see how the pattern sets up in terms of rainfall amounts and flooding threats. Temperatures will stay near normal given cloud cover most of the time, and higher moisture content in the atmosphere. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... As of 645 PM EDT Monday... Bands/clusters of showers continue across the region this evening with most deeper convection across far southern sections mainly southwest of KDAN. However in between showers expect to continue to see periods of sub-VFR in low clouds across the mountains with overall VFR elsewhere outside of any heavier downpours. Does appear that showers and storms may become more widespread espcly over eastern/southern sections by midnight as a cold front to the northwest sags in behind a departing wave aloft. This may make for MVFR cigs/vsbys from KROA east into the early morning hours with best coverage likely along the KLYH/KDAN corridor where heavy rainfall will be possible. Thus keeping in VCSH/VCTS mention at most sites while using a TEMPO through this evening across the east for MVFR to IFR cigs/vsbys within heavier downpours. However still lower confidence on VSBYS/CIGS thanks to the scattered nature of showers and storms across the region after loss of heating. Cold front should begin to slowly move through from northwest to southeast after midnight, resulting in a wind shift from the northwest. Expect lingering sub-VFR to persist over southern eastern sections into Tuesday morning with showers around, and over the mountains due to low clouds/fog early on. The frontal boundary will continue south of the area Tuesday afternoon/evening allowing for some drier weather and improvement in aviation conditions. Appears most terminals should bounce back to VFR cigs by early afternoon if not sooner pending how fast low vsbys within fog increase. Any shra/tsra threat appears mainly south and west of region so no mention of any convection later Tuesday for now. Extended Aviation Discussion... The front to the south will remain to the south on Wednesday before starting to return north Thursday. This will bring showers and thunderstorms back to the forecast, especially at the southern TAF locations mainly Thursday afternoon. As a result MVFR ceilings and visibilities will likely return to southern/western sections Thursday and perhaps across the region Friday. Some improvement possible Saturday under weak high pressure but still enough convective potential for localized MVFR conditions Saturday afternoon. Late night/early morning fog and low clouds also likely each night. && .EQUIPMENT... As of 200 PM EDT Friday Aug 4... KFCX doppler radar will be down for the rest of the month due to a failing bull gear. The radar will only be made operational for brief periods if an imminent significant widespread severe weather and/or hydrologic event occurs. Operating the system for any amount of time until the bull gear is replaced risks a catastrophic failure that would further extend system downtime. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JM NEAR TERM...JH/JM SHORT TERM...WP LONG TERM...WP AVIATION...AMS/JH/JM EQUIPMENT...WERT
Hazardous weather outlook, Aug 7, 9:59 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Blacksburg VA 959 PM EDT Mon Aug 7 2017 NCZ001>006-018>020-VAZ012>017-022-032>035-043>047-058-059-090200- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 959 PM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Bands of showers and thunderstorms producing heavy rainfall are expected into the overnight. Rainfall may be heavy enough to result in localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>011-018>020-023-024-WVZ042>044-507-508-090200- Tazewell-Smyth-Bland-Giles-Craig-Alleghany VA-Bath-Botetourt- Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 959 PM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 8:32 PM EDT, 4 hours 28 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 832 PM EDT MON AUG 7 2017 VAZ034-035-045-080115- Amherst-Campbell-Bedford- 832 PM EDT MON AUG 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEDFORD...AND SOUTHWESTERN AMHERST COUNTIES AND THE CITY OF LYNCHBURG... At 832 PM EDT, a strong thunderstorm was located near Boonsboro, moving east at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Lynchburg... Forest... Coleman Falls... Madison Heights... and Boonsboro. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3738 7938 3751 7943 3751 7909 3735 7909 TIME...MOT...LOC 0032Z 262DEG 17KT 3744 7933 RS
Special weather statement, Aug 7, 8:48 PM EDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
848 PM EDT MON AUG 7 2017
VAZ046-080145-
Appomattox-
848 PM EDT MON AUG 7 2017
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL APPOMATTOX COUNTY...
At 848 PM EDT, a strong thunderstorm was located over Spout Spring,
moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Appomattox...
Stonewall...
Oakville...
Appomattox National Historic Park...
and Spout Spring.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3722 7880 3730 7895 3732 7895 3739 7899
3745 7898 3742 7866
TIME...MOT...LOC 0048Z 278DEG 16KT 3734 7887
RSSpecial weather statement, Aug 7, 9:32 PM EDT, 3 hours 28 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 932 PM EDT MON AUG 7 2017 VAZ044-080215- Pittsylvania- 932 PM EDT MON AUG 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PITTSYLVANIA COUNTY AND THE CITY OF DANVILLE... At 932 PM EDT, a strong thunderstorm was located over Blairs, moving northeast at 20 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Danville... Chatham... Blairs... Java... and Swansonville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3655 7971 3674 7965 3695 7913 3655 7922 TIME...MOT...LOC 0132Z 244DEG 18KT 3671 7941 RS
Special weather statement, Aug 7, 10:38 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1038 PM EDT MON AUG 7 2017
VAZ058-059-080315-
Halifax-Charlotte-
1038 PM EDT MON AUG 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN CHARLOTTE AND SOUTHERN HALIFAX COUNTIES...
At 1037 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ingram to near Roxboro. Movement was
northeast at 40 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
South Boston...
Halifax...
Redoak...
Clover...
and Turbeville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3664 7857 3664 7858 3669 7865 3669 7868
3668 7870 3659 7871 3656 7874 3654 7873
3654 7905 3673 7917 3675 7917 3693 7863
3682 7855 3670 7865 3668 7862 3665 7857
3663 7855
TIME...MOT...LOC 0237Z 246DEG 35KT 3674 7915 3644 7894
DSSpecial weather statement, Aug 7, 10:40 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1040 PM EDT MON AUG 7 2017
VAZ044-080315-
Pittsylvania-
1040 PM EDT MON AUG 7 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITTSYLVANIA COUNTY...
At 1040 PM EDT, a strong thunderstorm was located over Chatham,
moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Chatham...
Gretna...
Java...
Dry Fork...
and Climax.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3688 7957 3699 7925 3680 7915 3679 7916
3671 7948
TIME...MOT...LOC 0240Z 250DEG 25KT 3682 7945
DSSpecial weather statement, Aug 8, 1:00 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
100 AM EDT TUE AUG 8 2017
NCZ006-080530-
Caswell-
100 AM EDT TUE AUG 8 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASWELL COUNTY...
At 100 AM EDT, a strong thunderstorm was located near Prospect Hill,
moving northeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Prospect Hill...
and Baynes.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3625 7935 3626 7934 3634 7915 3628 7915
3624 7916
TIME...MOT...LOC 0500Z 243DEG 26KT 3623 7925
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:32 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 43 min |
| Aug 7, 8:48 PM EDT | Special Weather Statement | RNK | Appomattox | 57 min |
| Aug 7, 9:32 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 43 min |
| Aug 7, 10:05 PM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 3 hr |
| Aug 7, 10:38 PM EDT | Special Weather Statement | RNK | Halifax | 37 min |
| Aug 7, 10:40 PM EDT | Special Weather Statement | RNK | Pittsylvania | 35 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.